MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD MODULAR SLEEVE {} PLUS 0MM 12/14; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD MODULAR SLEEVE {} PLUS 0MM 12/14; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74222200
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Injury (2348); Osteolysis (2377); No Code Available (3191)
Date of Event 05/12/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during revision surgery, the modular sleeve was removed from the patient due to an unspecified reason.Patient outcome is unknown.
 
Additional Manufacturer Narrative
It was reported that left hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.A review of the complaint history for the modular sleeve, acetabular cup and modular head was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the cup.Similar complaints have been identified for the sleeve and head.However, as these devices are no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.Review of manufacturing records did not reveal any waivers, concessions, manufacturing or material abnormalities that could have contributed to this issue.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.Smith and nephew has not received the device/adequate materials to fully evaluate the complaint, but if additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
 
Additional Manufacturer Narrative
A modular head (part number obscured), sleeve and bhr cup (74120156, 81849, sn: (b)(6) were received for investigation following hip revision surgery.All of the devices were used in treatment.As of today, additional information has been requested for this complaint but has not become available.The modular sleeve and modular head are no longer sold by smith & nephew.A review of the complaint history for the modular sleeve, modular head and bhr cup was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the cup.Similar complaints have been identified for the sleeve and head.However, as the device is no longer sold, no action is to be taken.The production records were reviewed for the devices reportedly involved in this incident.Review of manufacturing records did not reveal any waivers, concessions, manufacturing or material abnormalities that could have contributed to this issue.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.Visual inspection was carried out on the returned devices.A wear patch and discoloration around the wear patch were observed on the bearing surface of the head.On the bearing surface of the acetabular cup fine scratches were observed.Wear analysis was performed to review linear wear on the bearing surface of the modular head and cup.The wear images identified a wear patch on the bearing surface for the head, and a wear patch on the cup, extending from the bearing surface to the edge of the cup.Maximum linear wear for the head was 28.8m.On the cup maximum linear wear was 21.2m.For a combined head & cup maximum linear wear of 50.0m.Measurement of the vertical straightness profile of the internal sleeve taper showed material loss to a maximum depth of 71.8 m.Based on historic wear data, after 11.5 years in vivo, the measured combined linear wear is in line but at the higher end of the expected wear for a non-edge loaded smith and nephew large diameter metal-on-metal device.The position of wear on the acetabular cup shows that wear was extending from the bearing surface to the edge of the cup.The maximum depth was measured at the edge of the cup.Material loss was measured on the internal taper of the sleeve.The available medical documents were reviewed.It was noted no medical records or x-rays are available.The product evaluation noted the measured combined linear wear is in line but at the higher end of the expected wear.The position of wear on the acetabular cup shows that wear was extending from the bearing surface to the edge of the cup and material loss was measured on the internal taper of the sleeve; however, without supporting medical documentation, a thorough medical assessment cannot be performed.In the event additional medical/clinical records are received, the clinical task may be re-opened and a thorough assessment will be rendered at that time.Based on the returned parts and the information provided the probable root cause cannot be found.If additional information, such as x-rays showing the historical positioning of the devices, becomes available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.Product will be stored at s+n leamington spa and is available for return upon request.

Brand Name
MODULAR SLEEVE {} PLUS 0MM 12/14
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
MDR Report Key10136939
Report Number3005975929-2020-00186
Device Sequence Number2050612
Product Code NXT
UDI-Device Identifier03596010552518
UDI-Public3596010552518
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2013
Device Catalogue Number74222200
Device Lot Number08CW16016
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/12/2020
Supplement Date Received by Manufacturer07/22/2020
01/28/2021
Initial Report FDA Received Date06/10/2020
Supplement Report FDA Received Date07/23/2020
01/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;